Synthetic cannabis could yet disappear from shops as health officials and doctors join forces to have it banned.
Opponents of the controversial "herbal highs" are delighted by a high-level push by government officials that could help get rid of them.
Mum Kristika Burridge said the introduction of the drugs had "created a monster" which had seen the life of her teenage son "spiral out of control" when he started using.
He dropped out of school, lost his job, left rehab and eventually got kicked out of the family home.
"It's tearing families apart. Parents are powerless to help their own children," Burridge said. "It's not just in the poorer areas, it's everywhere."
The Sunday Star-Times can reveal that the Ministry of Health is pushing health professionals to provide adverse reaction reports on legal highs that can be used to ban them.
Under the Psychoactive Substances Act, introduced in July last year, licensed retailers can sell drugs deemed to pose a low risk of harm.
But the Health Ministry can ban approved products based on reports of adverse effects provided to the Centre for Adverse Reactions Monitoring (CARM) and the National Poisons Centre. Earlier this year the ministry used this channel to rule out five products.
Auckland Community Alcohol and Drug Services clinical director Dr Susanna Galea said the ministry was pushing clinicians to report any adverse effects.
Doctors have always been able to report drugs' adverse effects but usually reported on drugs they had seen a lot of. The ministry was now urging clinicians to report any adverse effects they noticed in relation to synthetic cannabis. "They are saying ‘if you see something let us know'."
Reporting of adverse effects played a "crucial role" in the recall of products from the market, said Galea, who presented a report to the Waitemata District Health Board where she listed hallucinations, anxiety, agitation, tremors, seizures, drowsiness, chest pain and vomiting among other symptoms of patients who had used synthetic cannabis.
"The emergence and proliferation of synthetic cannabinoids within the New Zealand market, and globally, is of great concern."
Little was known about the prevalence of the substances in New Zealand but presentations at emergency departments, and mental health and addiction units suggested an upward trend in usage overall, she said.
Auckland and Waitemata District Health Board chairman Dr Lester Levy said he welcomed the focus on increased reporting to help build a clearer picture of the "sinister nature" of the drugs which served no purpose.
"We can and we must and we should report these adverse events."
Health professionals already knew the drugs' adverse effects but it was important to report events so substances could be taken off the market, he said.
While the number of legal substances and retailers had decreased since the act was introduced, Canterbury emergency departments were experiencing more problems with synthetic cannabis patients, said Canterbury District Health Board officer of health Alistair Humphrey.
Ministry of Health psychoactive substances regulatory authority manager Dr Donald Hannah said monitoring of approved products was important to assess harm risk.
Doctors knew the reporting system was there but the authority reminded them of the "valuable part" it could play in monitoring psychoactive substances.
- Sunday Star Times
Should doctors and patients be friends on Facebook?Related story: Doctors struggle to maintain boundaries
• Newsroom 03-943 2827 or email firstname.lastname@example.org
• Classified Ads: 03-3778778 or email email@example.com
• Display and Online Ads: 03-3648285 or email firstname.lastname@example.org
• General inquiries: 03 379 0940
• Subscribe to The Press
• Deliveries, subscriptions, holiday stop/starts: 03 364 8464, or email: email@example.com
• No paper or holiday stop/starts: action online
• Buy a photo
• Newspaper subscribers - register for the digital edition
• Make press.co.nz your homepage
Read Press extras for Avenues, fashion, home design and weddings
Births, weddings, engagements
Death notices and in memoriam